Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Why am I having leg pain and colon cramps after discontinuing percocet?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5178 Questions
Hello I was on percocet 5/325 for 6 weeks--taking 3 per day. Stopped taking themDec 23--9 days ago. Still have bad leg pains and colon cramps. Pls advise on expected timeline for withdrawals to last and suggested OTC meds etc. I am 60 years old
Posted Tue, 21 Jan 2014 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Symptoms generally ease out by the 5th week. Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about these leg pains and stomach cramps. I hope the symptoms of IBS are easing out and you feeling a lot better except for these withdrawal symptoms. It is rather unfortunate that you stopped this drug abruptly. We always recommend a gradual tapering off this drug so as to avoid withdrawal symptoms because they can be difficult to control once they set in. Because you have already had withdrawal symptoms, all we can do is try to see how we can address this. The timeline of withdrawal varies greatly from one person to another. Because you did not take this drug for a long tie, we expect these symptoms to be relatively milder and of a shorter duration. Generally, symptoms of withdrawal start easing out by the second week and are completely gone by the 4-5th week after the onset of withdrawal symptoms. The good news is that there is a progressive improvement in symptoms as the days pass on. If the symptoms warrant another medication to address them, then your doctor would want to consider prescribing a drug like methadone to control this. However, this decision can only be made after a personal encounter and it is a prescription medication that you cannot get over the counter. I will suggest that you talk with your doctor about this possibility if further drugs are required further drugs to deal with this. Abdominal cramps can be caused by IBS as well as Percocet withdrawal. Talk with your doctor and make sure there is no confusion of symptoms related to IBS for Percocet withdrawal. Also, are you taking any other medications for this IBS? Percocet is not the standard of care for this condition. Hope your GI doctors did prescribed some for you. I hope this answer proves helpful to you. Feel free to ask for more information and clarifications if need be. I wish you well. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Why am I having leg pain and colon cramps after discontinuing percocet? 7 minutes later
Thankyou for the feedback The other issue right now is extremely sore leg muscles--mostly thigh and calve. I am quite active and walk 8-12km (5-8 miles) or so per day. Since stopping the percs the leg pains have been constant. Tried taking 2 days off of walking and still legs are very sore/stiff. Should I be taking tylenol or advil??? Easier on tummy is tylenol?? For help with sleeping through the night--tried gravol--made me tired all the next day. Any suggestions would be helpful and really appreciated thx again XXXXXXX
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer: Please, take some rest and Tylenol! Detailed Answer: Hi and thank you so much for following up with me. 1. I will suggest that you rest the legs for us to understand what is going on. Walking long distances may cause leg pains. It might have been masked by the Percocet while using it and has simply become more pronounced now. Take a rest from it and let us see what the progress would look like after doing so. 2. I would rather recommend Tylenol. This because it is not associated with gastric upset and tolerated by many. You have used this before as it is present in Percocet. Please, do not take more than 3grams/day to avoid causing harm to the liver. 3. Insomnia is generally initially managed with lifestyle modifications. This is very important as we don't always want to use drugs. These measures include avoiding excessive day tie naps, sleeping in a comfortable environment, avoid unnecessary distraction around sleeping hours, use the bed exclusively for sleeping and sex, avoid coffee, etc. If these measures should fail, then trying drugs would be the next best option. The truth Is most of these drugs would cause you to feel weak all day. Maybe you try the same drug in a reduced dose hoping the effects during the day would be minimized. I hope you find the above helpful. I wish you well. Feel free to follow up with me. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor